Wisconsin, 2004

Hail in Wisconsin, March 1, 2004

March 1, 2004 · NWS ARX · 1 event in 1 county or zone

Hail the size of pennies was reported by the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of pennies was reported by the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 1, 3:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 1, 3:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CST MON MAR 1 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

FORECAST CONCERNS ARE PRECIPITATION TONIGHT...BOTH CHANCES AND TYPE
AND THEN NEXT NEXT SYSTEM TO AFFECT THE AREA MID WEEK.

19Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE NEAR KOMA. WARM
FRONT EXTENDING EASTWARD ACROSS IOWA INTO ILLINOIS. SURFACE
DEWPOINTS HAVE RISEN INTO THE MIDDLE AND UPPER 40S ACROSS NORTHEAST
IOWA AND FAR SOUTHWEST WISCONSIN. LATEST LAPS DATA SHOWING CAPES
AROUND 500 J/KG ALONG THE WISCONSIN ILLINOIS BORDER. RADAR
BEGINNING SHOW CELLS LIFTING NORTHWARD...BUT BEST INSTABILITIES AND
THUS STRONGEST STORMS HAVE REMAINED TO OUR SOUTH AND EAST.

OVERALL THE 01MAR04 12Z RUN OF THE GFS INITIALIZED BETTER WITH
FEATURES ACROSS THE WEST COAST AND IN THE PACIFIC. BOTH APPEAR TO
BE TOO WEAK WITH SURFACE LOW ACROSS THE CONUS. MODELS SOLUTION ARE IN
REASONABLE AGREEMENT THROUGH 60 HOURS AND THEN BEGIN TO SHOW SOME
DIFFERENCES IN HANDLING NEXT WAVE TO MOVE TOWARD THE AREA.
FOLLOWED THE ETA FOR THE DETAILS IN THE NEAR TERM...WITH A LEAN
TOWARD THE GFS WITH MID WEEK SYSTEM.

IN THE NEAR TERM...VERTICALLY STACKED SYSTEM TO LIFT NORTHEAST
ACROSS THE FORECAST AREA THIS EVENING. INITIAL BAND OF CONVECTION TO
LIFT NORTHEAST ACROSS THE AREA THIS EVENING. ANY SEVERE THREAT
SHOULD BE OVER BY EVENING AS INSTABILITIES BEGIN TO WANE BY LATE THIS
AFTERNOON. COLDER AIR FILTERS IN BEHIND SYSTEM LATE TONIGHT.
QUESTION WILL BE PRECIPITATION TYPE LATE TONIGHT. RELATIVE HUMIDITY
PROGS INDICATE SOME MID LEVEL MOISTURE AROUND...BUT BUFKIT SOUNDINGS
SHOWING NOT MANY ICE CRYSTALS AVAILABLE TO SUPPORT MUCH SNOW. FOR NOW
WILL KEEP GRIDS AS MIXING WITH SOME LIGHT SNOW LATE PER THE PREVIOUS
FORECAST...BUT CERTAINLY CANT RULE OUT A LITTLE DRIZZLE AT THIS
POINT.

CYCLONIC FLOW ACROSS THE AREA ON TUESDAY...BUT MOISTURE QUITE
SHALLOW. MODELS INDICATE VERY WEAK WAVE TO PASS ACROSS THE NORTH
GENERATING SOME WEAK LIFT. EXPECT ONLY A FEW FLURRIES OR PERHAPS SOME
DRIZZLE ACROSS THE NORTHERN SECTIONS THUS HAVE LOWERED POPS IN THIS
TIME FRAME.

ATTENTION THEN TURNS TO THE MID TO LATE WEEK SYSTEM. AGAIN MODELS
INCONSISTENT WITH HANDLING OF LONG WAVE TROUGH ACROSS THE WEST. ONE
SHORTWAVE TO HEAD TOWARD THE AREA ON WEDNESDAY...BUT THE GFS NOW
HOLDS THE MAIN SYSTEM BACK UNTIL LATE THURSDAY INTO FRIDAY. FOR NOW
WILL ONLY MAKE A FEW MINOR ADJUSTMENTS TO THE THURSDAY TIME FRAME.

GUIDANCE TEMPERATURES REMAIN RATHER CONSISTENT THROUGH THE PERIOD
AND SIMILAR TO GOING FORECAST...SO NO MAJOR CHANGES MADE.

.LONG TERM...FRIDAY THROUGH MONDAY

MEDIUM RANGE MODELS BACK TO SOWING SOME DIFFERENCES WITH END OF WEEK
SYSTEM. THEY HAVE BACKED UP ON KICKING THE MAIN SYSTEM OUT OF THE
SOUTHWEST CONUS UNTIL FRIDAY NOW. THE ECMWF IS A LITTLE FARTHER WEST
WITH THE SURFACE LOW AS COMPARED TO THE 00Z GFS. HAVE RAISED POPS A
LITTLE...BUT STILL CONTINUING A CHANCE OF RAIN OR SNOW. WITH
DIFFERENCES WITH SYSTEM HAVE OPTED TO MAKE VERY FEW CHANGES TO
DAYS 6 AND 7 FROM PREVIOUS FORECAST. ALL IN ALL LOOKS TO BE A RATHER
UNSETTLED PERIOD.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

RABERDING
Hazardous weather outlook, Mar 1, 6:00 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CST MON MAR 1 2004

IAZ008>010-018-019-029-021200-
CHICKASAW-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
INCLUDING THE CITIES OF...CHARLES CITY...DECORAH...OELWEIN
600 AM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST
ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING.  THIS SYSTEM
WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM
AND MOIST AIR.  STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE
WILL ALSO WRAP INTO THE SYSTEM.  THE COMBINATION OF ALL OF THESE
FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP BY AFTERNOON ACROSS IOWA.  A FEW OF THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS AND HAIL.  THE THUNDERSTORM THREAT WILL MOVE EAST
OF THE AREA BY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTER GROUPS SHOULD BE
ALERT FOR STORMS THIS AFTERNOON.

IAZ011-030-WIZ053>055-061-021200-
ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-RICHLAND-VERNON-
INCLUDING THE CITIES OF...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...VIROQUA...WAUKON
600 AM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST
ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING.  THIS SYSTEM
WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM
AND MOIST AIR.  STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE
WILL ALSO WRAP INTO THE SYSTEM.  THE COMBINATION OF ALL OF THESE
FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP BY AFTERNOON ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
A FEW OF THE STRONGER STORMS MAY PRODUCE STRONG WINDS AND HAIL.  THE
THUNDERSTORM THREAT WILL MOVE EAST OF THE AREA BY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON. SPOTTER
GROUPS ARE URGED TO MONITOR THE SITUATION AS THE DAY GOES ON.

MNZ079-086>088-094>096-WIZ032>034-041-042-021200-
BUFFALO-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER-
OLMSTED-TREMPEALEAU-WABASHA-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...LA CROSSE...
ROCHESTER...SPARTA/TOMAH...WINONA
600 AM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL WISCONSIN AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST
ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING.  THIS SYSTEM
WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM
AND MOIST AIR.  STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE
WILL ALSO WRAP INTO THE SYSTEM.  THE COMBINATION OF ALL OF THESE
FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND A FEW THUNDERSTORMS
TO DEVELOP BY AFTERNOON ACROSS IOWA AND SOUTHEAST MINNESOTA...AND
THEN MOVING INTO WISCONSIN. A FEW OF THE STRONGER STORMS MAY PRODUCE
GUSTY WINDS AND HAIL.  THE THUNDERSTORM THREAT WILL MOVE EAST OF THE
AREA BY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY.

WIZ043-044-021200-
ADAMS-JUNEAU-
INCLUDING THE CITY OF...MAUSTON
600 AM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST
ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING.  THIS SYSTEM
WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM
AND MOIST AIR.  STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE
WILL ALSO WRAP INTO THE SYSTEM.  THE COMBINATION OF ALL OF THESE
FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND A FEW THUNDERSTORMS
TO DEVELOP BY AFTERNOON ACROSS IOWA...AND THEN MOVING INTO WISCONSIN.
A FEW OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND HAIL.  THE
THUNDERSTORM THREAT WILL MOVE EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY.

WIZ017-029-021200-
CLARK-TAYLOR-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
600 AM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MW

In the hours before

Special weather statement, Mar 1, 3:36 PM CST, 39 minutes before
IAZ010-011-029-030-WIZ054-055-061-012245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CST MON MAR 1 2004

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 15 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...WINNESHIEK...ALLAMAKEE...FAYETTE AND CLAYTON IN
NORTHEAST IOWA...AND CRAWFORD...RICHLAND AND GRANT IN SOUTHWEST
WISCONSIN.

A FEW THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE AREA FOR THE
REST OF THE AFTERNOON...HOWEVER SEVERE THUNDERSTORMS ARE NO LONGER
EXPECTED.

RRS
Local storm report, Mar 1, 4:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             LYNDON STATION          43.71N 89.89W
03/01/2004  0.50 INCH        JUNEAU             WI   LAW ENFORCEMENT

&&

BOYNE

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Juneau

When
March 1, 4:15 PM CST
Where
Juneau County, 2 mi N of Lyndon Station
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.750, -89.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387811.